A bottle of aspirin is a common sight in first aid box kits or the medicine cabinet in bathrooms across the country. It is an over the counter medication that is typically the go-to drug for people suffering from fever, muscle pains, headaches and other types of pains that a person may be experiencing. This is because aspirin is a known antipyretic, analgesic as well as an antiplatelet. Aspirin is also prescribed for patients with rheumatic disorders, musculoskeletal disorders, for stent implantation and as a prophylaxis to Myocardial Infarction. Despite the aspirin’s numerous uses, there are still a few complications that a person may experience while using this drug. One of those complications includes an aspirin allergy.
The symptoms involved with having allergies to aspirin are markedly broad that it has to be categorized in accordance to their clinical manifestations. The first is the type I, otherwise known as the rhinitis and asthma induced by NSAIDs (Non-steroidal anti-inflammatory drugs). Under this category are respiratory tract reactions when aspirin is taken. The reactions, which are often called aspirin-induced asthma, aspirin intolerance, aspirin sensitivity or aspirin-exacerbated respiratory tract disease (AERD), include laryngospasm, rhinorrhea and bronchospasm. This is a common category that is found in people who have a medical history of rhinosinusitis, asthma and nasal polyps. The second type of symptoms related to aspirin allergy is the Urticaria/Angioedema induced by NSAIDs (Type II). This condition is remarkably rampant in patients with a medical history and frequent exacerbation of chronic idiopathic urticaria (CIU) or angioedema/urticaria. In fact, roughly 20-30% of patients suffering from CIU are also suffering from NSAID-induced urticaria.
The third type is known as the Urticaria/Angioedema induced by multiple NSAIDs, which is common in patients who has taken more than one type of NSAIDs, even if they have no medical history of CIU. Patients with this type of aspirin allergy often experience angioedema or urticaria in the skin and the extremities without any anaphylactic reactions involved. The fourth type is known as the urticaria/angioedema induced by a single NSAID. This type doesn’t have any significant risk factors as to why patients experience angioedema and urticaria after taking one non-steroidal anti-inflammatory drugs. The fifth and the last type is the anaphylaxis induced by a single NSAID. This clinical manifestation highly resembles the type IV reaction, wherein the anaphylaxis is brought about by an IgE-mediation.
The causes of aspirin allergy also differ, depending on the type of reaction a patient has. In general, an allergy involving aspirin is brought about by the inhibition of platelet activation and aggregation, considering the fact that aspirin is an antiplatelet drug. When this occurs, aspirin also inhibits the cylooxygenase 1 (COX-1), which results to a decreased production of thromboxane A2, a strong stimulator that promotes platelet aggregation. In the type 1 of aspirin reaction, the inhibition of COX-1 leads to a reduction of prostaglandin E2 levels in the body. Due to the depletion of prostaglandin E2 levels, there is an increased synthesis of new leukotrienes and histamine from mast cells, which results to the clinical manifestations.
In patients suffering from type II reactions, it has been duly noted that patients with a long battle with CIU are highly sensitive to the inhibition of COX-1. Due to this sensitivity, patients easily react with any NSAIDs that inhibit COX-1, including aspirin. In patients with type III reactions, the pathogenesis is roughly the same as type II allergy reactions. On the other hand, patients suffering from both type IV and type V allergic reactions come from the same cause wherein the NSAID (i.e. aspirin) becomes a hapten in the production of drug-specific IgE antibodies to fight the said drug. Once the NSAID and/or aspirin is taken the second time, patients undergo phenomenon associated with histamine release that is brought about by the same drug-specific IgE antibody. This response is considered to be immune system-mediated and oftentimes lead to angioedema and urticaria.
The first two type so allergic reactions to aspirin have risk factors while the other last three don’t. The type I reaction has the risk factors of sinusitis, asthma and nasal polyps while the type II reaction has chronic idiopathic urticaria.
Intervention for aspirin allergy is called the acetylsalicylic acid desensitization wherein the immunologic and allergic reactions brought about by aspirin are eliminated by increasing the patient’s exposure to the said drug orally. Desensitization makes the patient lose its allergic reaction to a specific drug because of constant and recurring exposure to it. Since the allergic reactions with aspirin are the results of the inhibition of COX-1, patients undergoing desensitization therapy often leads to a reduction in the production of leukotrienes, a decline in the regulation of cysteinyl leukotriene receptors and a reduction of tryptase levels aftermast cell stimulation and extracellular histamine. This is specific for types I, II and III allergic reactions. In patients wherein the allergic reactions are mediated by the IgE antibodies such as in types IV and V allergic reactions, the desensitization process is virtually unknown. Nevertheless, medical experts believe that the desensitization process can mirror the penicillin desensitization by frequent and sustained NSAID exposure.
The desensitization process is a multifactorial and multidisciplinary process that involves workers from their own respective niches. Ideally, one desensitization process should involve an internist and an allergist. The first process done is to assess the patient, the reaction and the level by which the reaction has taken place. Typically, experts have a hard time in this part of the process because of blended reactions wherein two different mechanisms are involved. It is recommended that the desensitization process should be in a hospital setting, specifically in the intensive care unit, under meticulously controlled conditions. If the patient is unstable, it is recommended that they undergo treatment for their underlying diseases first before focusing on the acetylsalicylic acid sensitivity.
These are common NSAID brands that can cross-react with acetylsalicylic acid and promote an aspirin allergy:
- Fenoprofen Calcium
- Ketorolac tromethamine
- Meclofenamate sodium
- Mefenamic Acid
- Naproxen sodium
- Tolmetin sodium
It is important to take note of these medications and to consult a doctor before using them if you have a history of aspirin allergy, asthma, sinusitis, nasal polyps and chronic idiopathic urticaria.
1. Ramanuja, S., Breall, J. & Kalaria, Vijay (2004), “Approach to ‘Aspirin Allergy’ in Cardiovascular Patients”, American Heart Association.
2. Gollapudi, R., Teirstein, P., Stevenson, D., Simon, R. (2004), “Aspirin Sensitivity: Implications for Patients with Coronary Artery Disease”, Journal of American Medical Association.
3. AHFS Consumer Medication Information (2011), “Aspirin”, U.S. National Library of Health.Aspirin Allergy,
Related posts:Food Allergy Symptoms – Steps to Identify A Food Allergy
Hazelnut Allergy Symptoms and Treatments
An In-Depth Look At Peanut Allergy Symptoms
What You Need To Know About Anaphylaxis